I’ve read other articles about Stevie Nicks and her harrowing journey on and off Klonopin. She speaks vaguely in an article I read a long time ago of hiding out at her brothers for two years after the detox. That period I’m in now when many of us are very ill and all we can do is work on letting our bodies heal from the insult that can be psychiatric “medicine.”
The biggest mistake I ever made was giving in to my friends and going to see a psychiatrist. It was in the mid-1980s, and I had just gotten out of Betty Ford. I was feeling buoyant and saved and fantastic. But everyone said, “We’re sure you’re going to start using again. You should go to a psychiatrist.” Finally, I said, “All right!” and went. What this man said was: “In order to keep you off cocaine we should put you on the drug that we’re using a lot these days called Klonopin.” Stupidly, I said, “All right.” And the next eight years of my life were destroyed…
…Finally, in 1993, I’d had enough. I said, “Take me to a hospital.” I went in for 47 days, and it made Betty Ford look like a cakewalk. My hair turned gray and my skin molted. I could hardly walk. You can detox off heroin in 12 days. Coke is just a mental detox. But tranquilizers—they are dangerous. I was terrified to leave, and I came away knowing that that would never happen to me again.
For the record most of us who support one another online coming off psychiatric drugs and benzos (Klonopin is a benzo) take a much much longer time coming off of them. The networking that’s available online allows us to access those who’ve come before us and recovered and we can learn the safest ways to do it while getting support. A forty-eight day detox like the one Stevie Nicks did will mess up almost anyone…though coming off slower doesn’t always save people from getting sick either. I’m a case in point!
The good news is that Stevie Nicks like most other people who withdraw from these neurotoxic drugs did recover in time. I too am finally getting better slowly though it’s still rough going now at 14 months off.
All psychiatric drugs are potentially iatrogenic substances, not just benzodiazepines. Iatrogenic means medically caused injury/illness.
For much more on benzodiazepines see: Benzodiazepine info, news, resources and recovery stories
*it is potentially dangerous to come off all psych medications without careful planning. Please be sure to be well educated before undertaking any sort of discontinuation of medications. If your MD agrees to help you do so, do not assume they know how to do it well even if they claim to have experience. They are generally not trained in discontinuation and may not know how to recognize withdrawal issues. A lot of withdrawal issues are misdiagnosed to be psychiatric problems. This is why it’s good to educate oneself and find a doctor who is willing to learn with you as your partner in care. Really all doctors should always be willing to do this as we are all individuals and need to be treated as such. See: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up